Solitary Waves in Layered Nonlinear Media
by Randall J. LeVeque and Darryl H. Yong, SIAM J. Appl. Math., 63 (2003), pp. 1539-1560.

Abstract. We study longitudinal elastic strain waves in a one-dimensional periodically-layered medium, alternating between two materials with different densities and stress-strain relations. If the impedances are different, dispersive effects are seen due to reflection at the interfaces. When the stress-strain relations are nonlinear, the combination of dispersion and nonlinearity leads to the appearance of solitary waves that interact like solitons. We study the scaling properties of these solitary waves and derive a homogenized system of equations that includes dispersive terms. We show that pseudo-spectral solutions to these equations agree well with direct solutions of the hyperbolic conservation laws in the layered medium using a high-resolution finite volume method. For particular parameters we also show how the layered medium can be related to the Toda lattice, which has discrete soliton solutions.

Some animations:

SIAM webpage for this paper

pdf file (40815.pdf: 402611 bytes)

Note: SIAM allows authors to post published papers on their website.

bibtex entry:
author = "R. J. LeVeque and D. H. Yong",
title = "Solitary Waves in Layered Nonlinear Media",
journal = "SIAM J. Appl. Math.",
pages = "1539--1560",
volume = "63",
year = "2003",

Back to Recent Publication list